Yes, you can become dependent on Zantac, as it raises the pH of the stomach, causing more acid production over time making a patient require more and more acid-suppressing medication.
Zantac and Stomach Acid
For most people, stomach acid is healthy and acts as a preventative by blocking harmful bacteria in foods, liquids, and the air from entering the intestines and causing damage. Stomach acid also works the other way by preventing the healthy bacteria found in the intestines from moving up to the stomach and/or esophagus where it could cause pain, damage, erosion, bacterial infections such as H. pylori, or even esophageal cancer over time. The low pH of the stomach environment (which is a high acid environment) actually protects the body against many dangerous elements. Therefore, when the stomach has a pH of 3 or lower, according to the Alimentary Pharmacology & Therapeutics research in the National Institutes of Health, no bacteria can last longer than fifteen minutes. When a stomach has a pH of 5 or higher, the acid no longer can overtake certain bacterial species which can then thrive and harm the body. If a person takes an acid-suppressing H2 blocker, such as Zantac, this eliminates the acid production or reduces it greatly. Therefore, the pH of the stomach can rise to very high levels above pH 5, causing a cyclical challenge as the stomach works to produce more acid to fight bacteria.
Becoming Dependent on Zantac
When Zantac and other acid-suppressing medications such as H2 blockers and proton pump inhibitors suppress acid within a person’s stomach, the stomach produces more acid in an attempt to create a healthy environment to fight bacteria. However, as the person’s body begins to create more and more bacteria, more acid is also created, thus creating a cycle that continues to worsen for the patient. In these cases, a patient may take more or higher dosages of acid-suppressing medications, making them dependent on Zantac or other H2 blockers or proton pump inhibitors. As the acid production continues to increase, a patient may feel that they need to increase their dosage or move from an H2 blocker to a proton pump inhibitor, which is a stronger acid-suppressing medication. It is important to note that every person has different issues, and some people will experience significant relief through these medications and never become dependent on Zantac or other acid-suppressing drugs. Checking with your individual healthcare provider will help you make the best determination for your heartburn and acid reflux conditions.
What To Do if You Become Dependent on Zantac
If you are currently taking Zantac, you may not have much medication left, as the U.S. Food and Drug Administration (FDA) recalled all ranitidine-containing products, including Zantac, in 2020. In 2019, scientists determined that Zantac (and other ranitidine-containing acid-suppressing medications) tested positive for a known cancer-causing agent called NDMA (N-nitrosodimethylamine). NDMA is a carcinogen and remains listed as such by the Environmental Protection Agency (EPA) and the Agency for Toxic Substances and Disease Registry.
If you took Zantac, or another product containing ranitidine, you will no longer find these products on the shelves in the United States. Therefore, if you decide to either taper off of Zantac, or immediately stop taking Zantac, you may experience serious side effects due to the increase of acid production in your stomach. If you believe you have become dependent on Zantac, checking with a healthcare provider will help you determine whether you should go on a different H2 blocker or a proton pump inhibitor for your particular acid reflux or heartburn condition. In some cases, people may not experience severe side effects, however, the most common issues a patient has coming off of Zantac include rebound acid hyperproduction and dyspepsia.
Rebound Acid Hyperproduction
The American Journal of Gastroenterology research shows that acid production does increase when a patient stops taking an acid-suppressing medication. This condition is rebound acid hyperproduction and can happen when a person has used acid-suppressing medications for months or years and then stops taking these medications. Again, in these cases, the body has become dependent on Zantac, and when removed from this medication can actually produce significantly more acid than what originally caused the patient to go on Zantac in the first place.
Consider a Zantac Ranitidine Cancer Lawsuit Lawyer
If you took Zantac, you may suffer symptoms after weaning off this drug or stopping immediately. However, if you believe that you developed a serious medical issue or cancer that somehow relates to your consumption of Zantac, you may consider how a Zantac ranitidine cancer lawsuit lawyer could help you understand your legal rights. Contact the legal team at Pintas & Mullins Law Firm at (800) 635-1144 today for a free, no-risk evaluation. You may be eligible for monetary recovery for medical bills and losses.